Of Bipolar, Bedwetting and Stimulants

Discussion in 'General Parenting' started by PorcupineWhisperer, Jul 24, 2009.

  1. PorcupineWhisperer

    PorcupineWhisperer New Member

    OK, I have rasied this question with several Dr.s with no luck and so now I need to bring it to the experts - yes I know that I should have came here first :)
    When 'Junior' (my pre-sociopathic buddy) was placed on 5mg of Adderal (in addition to his Depakote and Seraquel for Bipolar) his bedwetting cleared up almost completely. This dryness only lasted for a few weeks as the Adderal caused Gfg to go manic and we had to stop the Adderal. We tried boosting the Depakote to address the mania, but no luck.
    So here's my question, has anyone had the experience of a stimulant helping with bedwetting and if so which stimulant. 'Junior' is stable right now on Depakote, Seraquel and Tenex, but the bedwetting is a pretty serious issue as he is in his middle teens. I would like to see if we can address it if we can. Since school starts soon, I would like to get him on the best med combination possble.
    Thanks for your help! :)
     
  2. gcvmom

    gcvmom Can't wait to see

    To be honest, I've never heard of anyone using a stimulant and having any effect on bedwetting -- although I see it comes up online if I google it.

    When you say you tried boosting the Depakote to address the mania, was enough time allowed for the medication to ramp up, as in several weeks? FWIW, our pdoc has used a Seroquel booster as a stop-gap med to address hypo/mania symptoms, and if they continue after lowering the Seroquel, then he will temporarily go back up on the Seroquel and make a permanent increase in the Depakote and then eventually taper the Seroquel back down to previous levels (that's what we're in the middle of doing now).

    Wanted to mention that enuresis is a reported side effect with Depakote, albeit only between 1-5%. If I remember right, we did have a brief issue with this with my Gfg2 last year when he first started on Depakote. I wish I could remember what his dosage was at the time... But he's now taking 1,000mg per day and no longer having any issues with this -- and of course, he is much taller and heavier now than he was a year ago.

    I know this may not be an option because of the bipolar, but for my Gfg1, we had great success with imipramine curtailing his enuresis.

    Perhaps others will offer some different advice...
     
  3. crazymama30

    crazymama30 New Member

    When my gfg started stims years ago he had a bedwetting issue. He was also quite younger than your gfg, he was 8 or so at the time. With stims he would not wet the bed, and if he went off of them he would. He has been on stims for the last several years, and he does not wet the bed anymore. He is also older. I do think originally it was from the stims. I do know that if we forget the daytrana or if he pulls the patch off he does not wet the bed.

    I do wonder if with my gfg if it was linked to impulsivity? He was, and still can be at times though much improved, so impulsive.
     
  4. Fran

    Fran Former Site Owner

    My gfg had much improved success with wetting during the day because he seemed to be able to slow down long enough to toilet himself. Bedwetting wasn't an issue for us since he was night dry long before he was day dry.
    He was on ritalin. His lack of sensation or connection to understand that his bladder was full until it was ready to explode is part of his diagnosis IMHO. If slowing down allowed more attention or awareness then it makes sense that he has increased awareness.

    Of course, I have nothing to base this on but my experience.
     
  5. jcox

    jcox New Member

    As you should be aware of already extreme caution needs to be present when a Bipoar child is placed on stimulant medications. They can cause severe negative effects including increase in suicidal thoughts, aggression, mania, depression, intensty and frequency of rages, and more. Some people believe that when a child with a BP diagnosis in the mix is stable on a mood stabilizer then there can be success with a stimulant. I was never daring enough to try E on another one since he was on Ritalin at age 3 which gave him his worst, longest rage ever.

    But to answer about the bedwetting: During E's psych hospitalization the pdoc there placed him on DDAVP genericly named Desmopressin. This is a medicine directly for bedwetting, which has shown success in both E and C. Maybe you should mention this medication to the pdoc or general family doc.
     
  6. PorcupineWhisperer

    PorcupineWhisperer New Member

    Thanks for the feedback - you guys are awesome!!!

    gvcmom - We actually did bump up the Depakote for a couple of weeks and it had absolutely no effect. It took awhile to convince the pdoc that the Adderall was the problem. Once the Adderall was stopped, Gfg 'crashed' - he slept for almost two days as the increased Depakote was able to kick in without the Adderall.

    In terms of the bedwetting being a side effect of the Depakote, 'Junior' has significant enuresis on both sides of his family - so I think in his case it's most likely genetic.

    Fran - I think with Gfg it's kind of like with a computer - you have 'shut down' and 'stand by' modes. I think when Gfg sleeps, his brain 'shuts down' in that he really gets into a deep sleep (aided by the Seroquel). I think the stimulant keeps his brain in ‘stand by’ mode in that it doesn't allow him to completely disconnect and his body is able to respond better to bladder signals.

    jcox - DDAVP was never effective for him even at the max dose. Imipramine caused a seizure.

    My thought at this point is to suggest possibly Focalin or a micro dose of another stim to see if he can tolerate that and to gage the effectiveness on the bedwetting.
     
  7. gcvmom

    gcvmom Can't wait to see

    Good luck! Let us know how it goes.
     
  8. Christy

    Christy New Member

    My gfg continues to wet himself at night but has finally managed to curb the daytime enuresis (gfg is soon going to be 11). I've found that various meds have cause an increase in the wetting, lithium caused him to regress in the daytime and at bedtime but this has improved greatly now that he no longer takes it. At night, he wears pull-ups and I get him up to go to the bathroom when I go to bed. Sometimes he's dry but not often. I wish this were not the case, but it's a manageable problem. My gfg has such a bad reaction to stimulant medications that I would never chance giving him one for bed wetting but children react differently and I know some BP kids tolerate stimulants better than others. I hope you see the results that you're looking for, good luck.
     
Loading...
Similar Threads Forum Date
Stimulants General Parenting Jan 22, 2014
Bipolar disorder and Stimulants for ADHD Symptoms General Parenting Nov 25, 2009
Bedwetting Issues General Parenting Feb 24, 2008
Bedwetting Blues.... General Parenting Dec 24, 2007